Heat, Wood
- When
- July 11, 9:00 AM CST to July 13, 11:00 AM CST
- Where
- Wood forecast zone
- Reported by
- ASOS
- Coordinates
- 32.786, -95.382 (the zone’s center; the record gives no point)
A southerly low level flow returned with the retreat of a weak cool front across East Texas on July 11th, as an upper level ridge of high pressure built east across much of Texas and Oklahoma. Thus, afternoon temperatures returned back into the upper 90s to near 100 degrees across much of East Texas through the 12th.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A southerly low level flow returned with the retreat of a weak cool front across East Texas on July 11th, as an upper level ridge of high pressure built east across much of Texas and Oklahoma. Thus, afternoon temperatures returned back into the upper 90s to near 100 degrees across much of East Texas through the 12th. When combined with the high humidity, heat indices ranged from 105-110 degrees both days. However, even hotter conditions returned on the 13th, with widespread heat indices exceeding 110 degrees across all of East Texas during the afternoon of the 13th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 11, 5:39 AM CST, 3 hours 21 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
639 AM CDT Tue Jul 11 2023
...New AVIATION...
.SHORT TERM...
(Tuesday through Wednesday)
Issued at 306 AM CDT Tue Jul 11 2023
Surface front remains stalled across northwest Louisiana and east
Texas this morning, but will slowly retrograde back north as a warm
front through the later hours of the morning. In the last hour, a
couple of thunderstorms have developed along the sfc front across NW
Louisiana in an environment of 1000 J/kg of MUCAPE, 25-30 kts of
bulk effective shear and sfc-1km SRH pushing 200 m2/s2 per the 0723z
SHV VAD. Isolated showers and thunderstorms will continue to
develop along the boundary given ample nocturnal instability
present ahead of sunrise.
Closely monitoring a complex of thunderstorms currently present
across central Oklahoma. Morning hi-res CAMs both in the 00z and 06z
solutions continue to suggest the complex working into the region
closer to sunrise, riding the boundary oriented NW to SE. It is
worth noting that while the CAMs do suggest the complex working into
the NW zones over the next several hours, uncertainty still remains
regarding how organized the complex is as it moves further southeast
into NW Louisiana. General thinking for now is for the complex to
gradually dissipate through the afternoon. It is possible that as
the complex dissipates, outflow may support additional showers
and or thunderstorms. That combined with the uncertainty
regarding the movement of the complex and general PoP coverage,
this explains the current PoPs presentation in the forecast.
While the uncertainty of the complex remains, elected to
advertise a heat advisory across the western and southwest tier of
the FA as area heat indices may range between 105-109 deg F. Over
the last two days, even with morning convection across the area
from decaying complexes out of the NW, the western zones have
still managed to not only warm significantly at the sfc, but
given the post frontal GOM airmass advecting northward, area dew
points in the mid 70s have supported heat indices of 100 deg F and
higher, with some entering Heat Advisory criteria. With that in
mind, and the idea of the MCS decaying through the afternoon with
the CAMs presentation keeping most of the rain into SW Arkansas
and NW Louisiana, a Heat Advisory will be needed. This will start at
10 AM CDT and run until 10 PM tonight. Highs this afternoon will
trend back into 90s for most, with upper 90s across the SW tier.
By Wednesday morning, another round of convective uncertainty
looks to be in order. Based on analysis of the hi-res guidance
this morning, it is possible that remnant outflow meanders across
northern Louisiana and southwestern Arkansas past midnight. This
combined with a model advertised 850mb instability axis and PWATs
of 2"+ may support the development of additional showers and
thunderstorms along and east of I-49 ahead of sunrise Wednesday
morning. Given the signal presented across the CAMs at this point,
elected to advertised a layer of PoPs in this region that is
higher than the base NBM. Thinking for now is for PoPs to
dissipate by the afternoon. Highs in the 90s will again prevail
and additional heat products will likely be needed across the
area. /RK
&&
.LONG TERM...
(Wednesday Night through Tuesday)
Issued at 306 AM CDT Tue Jul 11 2023
Long term forecast remains consistent with recent medium range progs
in that pops should be virtually non-existent through at least
Friday given an eastward expansion of the upper ridge axis to our
west. This ridge which continues to be anchored near the Four
Corners Region of the Country will expand towards the Middle Red
River Valley and with that, the storm track should be to the north
and northeast of the ridge axis which is north and northeast of our
region. As that ridge expands, temperatures will respond accordingly
with highs ranging in the middle 90s to near 100 degrees. Will need
to watch dewpoint temperatures as NBM dewpoints suggest there may be
enough afternoon mixing down of the dewpoints to limit the need for
Excessive Heat Warnings but an expansion of the current Heat
Advisory both temporally and spatially appears to be a solid bet
moving forward.
By the upcoming weekend, the upper ridge to our west appears to
retrograde to the west and northwest as a deep longwave trough
carves its way across the Great Plains. This flow pattern may open
our region up to more northwest flow aloft convection so will
continue the trend of adding slight chance and low end chance pops
to the forecast by late Saturday and especially on Sunday. If we see
this pattern develop, then it may help to temper temperatures
slightly, at least across our northern and eastern half. Would not
be surprised to see the need for further Heat Advisory headlines for
at least parts of NE TX through the upcoming weekend.
There are some indications that the Southwest U.S. upper ridge will
begin to migrate eastward into the Southern Plains by the early to
middle part of next week. If that's the case, then rain chances will
quickly disappear and temperatures will becoming even more
oppressive unfortunately.
13
&&
.AVIATION...
(12Z TAFS)
Issued at 628 AM CDT Tue Jul 11 2023
Surface boundary remains stalled as the convective complex out of
Oklahoma begins to slowly work into the airspace. General
thinking for now is a gradual weakening trend of the complex, but
a few stronger storms may fire out ahead of the boundary due to
outflow. To compensate for this, a TEMPO group has been included
at the beginning of most terminals for this period to reflect
possible TSRA conditions over the next several hours. Aside from
this, SHRA will also be likely as the complex begins to weaken
through the early to mid period. Gulf airmass advecting northward
will support area low CIGs ahead of the complex for many, with
general overcast taking shape as the complex moves through. By
the afternoon and as the complex loses momentum, we should begin
to see some scattering out ahead of lower CIGs overnight and the
possibility for additional VCTS across the I-20 terminals, mainly
east of I-49. /RK
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 93 77 97 78 / 40 20 20 0
MLU 90 75 96 76 / 60 30 30 0
DEQ 89 74 95 76 / 50 20 10 0
TXK 89 77 97 77 / 50 20 10 0
ELD 88 72 94 75 / 60 30 30 0
TYR 95 78 98 79 / 30 10 10 0
GGG 94 77 97 78 / 40 10 10 0
LFK 99 77 99 77 / 20 10 10 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...Heat Advisory from 10 AM this morning to 10 PM CDT this evening
for TXZ124-125-136-137-149-150-152-165>167.
&&
SHORT TERM...53
LONG TERM....13
AVIATION...53Hazardous Weather Outlook National Weather Service Shreveport LA 445 AM CDT Tue Jul 11 2023 TXZ124-125-136-137-149-150-152-165>167-121200- Wood-Upshur-Smith-Gregg-Cherokee-Rusk-Nacogdoches-Angelina- San Augustine-Sabine- 445 AM CDT Tue Jul 11 2023 ...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM CDT THIS EVENING... This Hazardous Weather Outlook is for east Texas and northeast Texas. .DAY ONE...Today and tonight. Look for afternoon heat indices to climb as high as 109 degrees today into this evening. In addition, scattered thunderstorms will be possible across portions of the region today, some of which could produce strong wind gusts and hail. Where storms occur, look for the possibility of locally heavy rainfall as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The heat is here to stay across the region for the remainder of the work week. Look for the likelihood of the current Heat Advisory to expand through at least the remainder of the work week and into the first half of the weekend. Thunderstorms chances may return to the region Sunday into Monday of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be necessary through tonight. ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-126-138-151-153-121200- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass- Marion-Harrison-Panola-Shelby- 445 AM CDT Tue Jul 11 2023 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and tonight. Look for scattered to numerous thunderstorms across the region once again today and possibly overnight as well. Some of these storms could produce strong wind gusts and hail. In addition, excessive, heavy rainfall could accompany the storms, thus an isolated flash flood threat cannot be ruled out today through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The heat is here to stay across the region for the remainder of the work week. Look for the likelihood of Heat Advisories through at least the remainder of the work week and into the first half of the weekend. Thunderstorms chances may return to the region Sunday into Monday of next week. .SPOTTER INFORMATION STATEMENT... potter activation should not be necessary through tonight. 13
Special Weather Statement
National Weather Service Shreveport LA
631 AM CDT Tue Jul 11 2023
LAZ005-006-014-111200-
Lincoln LA-Ouachita LA-Union LA-
631 AM CDT Tue Jul 11 2023
...A strong thunderstorm will impact portions of southwestern Union,
northwestern Ouachita and northeastern Lincoln Parishes through 700
AM CDT...
At 631 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Bernice, or 10 miles north of Ruston, moving east at
15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ruston, Farmerville, Bernice, Dubach, Choudrant, Vienna, Downsville,
D Arbonne, Bayou D Arbonne Lake, Shiloh, Unionville and Eureka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3254 9268 3286 9269 3289 9237 3253 9234
TIME...MOT...LOC 1131Z 263DEG 13KT 3269 9261
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
50Special Weather Statement
National Weather Service Shreveport LA
734 AM CDT Tue Jul 11 2023
TXZ096-108-109-111330-
Red River TX-Franklin TX-Titus TX-
734 AM CDT Tue Jul 11 2023
...Strong thunderstorms will impact portions of Franklin,
northwestern Titus and Red River Counties through 830 AM CDT...
At 733 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Blossom to 6 miles south of
Sulphur Springs. Movement was northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clarksville, Hagansport, Mount Vernon, Bogata, Bagwell, Manchester,
Detroit, Deport, Talco, Negley, Cuthand, Woodland, Redland, Silver
City, Kiomatia, Johntown and Albion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3384 9531 3393 9512 3392 9513 3391 9513
3390 9512 3392 9508 3386 9504 3386 9497
3383 9494 3381 9495 3381 9492 3379 9492
3316 9514 3307 9531
TIME...MOT...LOC 1233Z 244DEG 26KT 3378 9533 3305 9560
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
50The national radar mosaic for the moment the first event began.
10 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100866, 1100867, 1100868, 1100869, 1100870, 1100871, 1100872, 1100873, 1100874, 1100875.